Esophagus

Esophagitis

Pill induced esophagitis



Last author update: 1 October 2012
Last staff update: 28 June 2023

Copyright: 2003-2024, PathologyOutlines.com, Inc.

PubMed Search: Pill induced esophagitis


Elliot Weisenberg, M.D.
Page views in 2023: 4,279
Page views in 2024 to date: 1,203
Cite this page: Weisenberg E. Pill induced esophagitis. PathologyOutlines.com website. https://www.pathologyoutlines.com/topic/esophaguspillinduced.html. Accessed April 14th, 2024.
Definition / general
Kayexalate damage
  • Kayexalate (sodium polystyrene sulfonate) in sorbitol is used to treat hyperkalemia
  • Symptoms are from sorbitol, given orally though NG tube or as an enema, may crystallize in esophagus, stomach or duodenum and produce endoscopic ulcers and erosions resembling carcinoma or Candida (Am J Surg Pathol 2001;25:637)
  • Colonic infarction and erosions reported
  • Crystals are lightly basophilic with a faint crystalline mosaic pattern, better seen with PAS / Alcian blue
  • Crystals are refractile but not polarizable, luminal and adherent to intact surface epithelium or mixed with inflammatory exudate in patients with ulcer or erosion
Case reports
Microscopic (histologic) description
  • Inflammatory exudate, ulceration, inflamed granulation tissue, prominent eosinophils, necrotic squamous epithelium, polarizable crystalline foreign material, multinucleated giant cells
  • Fungi or viral inclusions present in 20% of cases due to alendronate
Microscopic (histologic) images

Contributed by Ankur Sangoi, M.D.

Kayexalate damage:


Various images

AFB stain

Board review style question #1
Which of the following microscopically identifiable medication materials typically shows a 2 tone appearance with a fish scale pattern on H&E?

  1. Cholestyramine
  2. Crospovidone
  3. Sevelamer
  4. Sodium polystyrene sulfonate
Board review style answer #1
C. Sevelamer

Comment Here

Reference: Pill induced esophagitis
Back to top
Image 01 Image 02